W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
GKFC12 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); Obstruction/Occlusion (2422)
| Date of Event |
12/07/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent a open ventral hernia repair on (b)(6) 2017 whereby a gore® synecor® intraperitoneal biomaterial was implanted.It was also reported to gore that the patient underwent a second open ventral hernia repair on (b)(6) 2018 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, pain, removal, extensive lysis of adhesions, mesh folding, bowel obstruction, hernia recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2017: (b)(6) health.(b)(6) md.Indications: ¿(b)(6) is a 50 y.O.Year old female who presents with ventral hernia after multiple previous surgeries for cervical cancer.She has been cleared by gyn/onc and has lost weight, so she is ready for ventral hernia repair.¿.Implant #1 procedure: exploratory laparotomy.Lysis of adhesions x 30 minutes.Creation of bilateral myofascial flaps, trunk/abdomen.Repair of 19 x 9 cm ventral hernia with synecore mesh.Drain placement x 2 (19 round blake).[implant #1: gore® synecor intraperitoneal biomaterial, gkfr2025/15857186, 20cm x 25cm, rectangle].Implant #1 date: (b)(6) 2017 (hospitalization (b)(6) 2017).(b)(6) 2017: (b)(6) health.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: ventral hernia without obstruction or gangrene.Postoperative diagnosis: 19 x 9 cm ventral hernia without obstruction or gangrene.Anesthesia: general.Estimated blood loss: 100cc.Complications: none.Drains: 2 x 19 round blake drains, externally located in the bilateral lower quadrants, internally located in the retrorectus space.¿ wound classification: clean.¿ procedure: ¿the patient was brought into the operating room and appropriately identified per standard parameters.The patient was transferred to the operating room table and a thoracic epidural catheter was placed by anesthesia.General endotracheal anesthesia was initiated.The patient was prepped and draped in the usual sterile fashion.A preoperative timeout was conducted.Preoperative antibiotics were administered.We opened the previous midline laparotomy with the knife.We used electrocautery to dissect through the soft tissue.The patient had multiple "swiss cheese" type hernia defects.We carefully connected these by opening the intervening fascia.We took care not to injure the intra-abdominal contents.We circumferentially dissected out the hernia sac in the periumbilical region and we sent this for pathology as a permanent specimen.Once we had delineated the 19 x 9 cm hernia, we lysed adhesions for a total of 30 minutes to ensure we had adequate access circumferentially.We then grasped the fascia with kocher clamps.We separated the right sided posterior rectus sheath from the rectus muscle with electrocautery.We took this dissection superiorly until we reached the midline.We then took it interiorly until the arcuate line.We then repeated this process on the other side.At the end of this we ensured that the rectus was separated from the posterior rectus sheath.We had good approximation of the posterior rectus sheath at the midline.At this point, the mobilization of the bilateral myofascial flaps was complete we then sewed the posterior rectus sheath together with 2 running 0 pds sutures.We had good approximation of the tissue.The hernia defect extended inferiorly to the arcuate line so we would have to anchor the mesh inferiorly.We brought the mesh onto the field and trimmed it to size.We placed 5 0 pds sutures along the lower portion of the mesh.We made 5 corresponding stab incisions and passed the tails of the sutures through the abdominal wall using a trans-fascial suturing device.We used a parachute technique and placed all the sutures and then tied them all down.We had good approximation and good lay of the mesh.We then anchored the mesh at the superior aspect in the corners with 2 0 pds sutures.We had good lay of the mesh.We then made 2 stab incisions in the bilateral lower quadrants.We passed 2 #19 round blake drains through the abdominal wall.We placed these in the retrorectus space and trimmed them to size.We sutured them in place with 2-0 nylon sutures.We then irrigated out the field.We had good hemostasis.We ran the anterior rectus sheath closed with 2 0 pds sutures.We irrigated out the subcutaneous tissues.We closed the skin with staples.We closed the stab incisions with dermabond.We applied sterile dressings and an abdominal binder.Sponge, needle, and instrument counts were correct x 2 at the end of the procedure.There were no complications.¿ (b)(6) 2017: (b)(6) health.Implant sticker.¿gore® synecor biomaterial.¿ ref: gkfr2025.Sn: (b)(6).Expiration: 2019-12-20.Quantity: 1.Implant #2 preoperative complaints: (b)(6) 2018: (b)(6) health.(b)(6) md.Preoperative diagnosis: recurrent ventral hernia.Implant #2 procedure: open ventral hernia repair with mesh for recurrent ventral hernia.[implant: gore® synecor intraperitoneal biomaterial, gkfc12/(b)(6), 12cm diameter] implant #2 date: (b)(6) 2018 (hospitalization (b)(6) 2018).(b)(6) 2018: (b)(6) health.(b)(6) md.Operative report.Assistant: (b)(6) , md ¿ resident.Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Specimens removed: hernia sac.Estimated blood loss: 15 ml.¿ wound classification: clean.¿ findings: ¿about 4 x 4 cm defect at inferior portion of prior midline incision; prior mesh still intact above this defect; repaired with intra-peritoneal placement of senecor [sic] mesh 12 x 12 cm and then closure of defect with interrupted #1 pds.¿ procedure: ¿the patient was brought to the operating room after the history and physical and consent were reviewed.She was placed on the operating table and a time out was performed.General anesthesia with endotracheal intubation was induced.Ancef was infused.The abdomen was prepped and draped in usual sterile fashion.An incision was made below the umbilicus through her prior incision that was extended downwards using electrocautery.The hernia sac was carefully entered with metzenbaum scissors and small bowel was encountered.The hernia sac was excised and the fascial edges were identified.The defect was measured and the mesh was placed on the field.The circular piece of mesh was then sutured to fascia circumferentially using #1 pds and placed in the intraperitoneal space.The mesh laid flat and there were no pockets.The fascial defect was closed with interrupted #1 pds.3-0 vicryl subdermal stitches were placed.The skin was closed with 4-0 monocryl.Dermabond was applied.The patient was extubated and awoken and taken to the recovery unit in stable condition.¿ (b)(6) 2018: (b)(6) health.Implant record.Gore® synecor intraperitoneal biomaterial.Ref: gkfc12.Sn: (b)(6).Expiration: 2021-05-15.Quantity: 1.Relevant medical information: no information provided.Explant #2 device preoperative complaints: (b)(6) 2021: (b)(6) medical center.(b)(6) md.Indications: ¿patient is a 54-year-old female who presents with an incarcerated ventral hernia.Risks, benefits and alternatives to surgery were discussed in great detail.All of her questions were answered.She agreed to proceed with the operation.¿.Explant #2 device procedure: robot-assisted laparoscopic enterolysis (greater than 30 minutes of operating room time) converted to exploratory laparotomy, open enterolysis (additional 30 minutes of operating room time), explantation of mesh, ventral hernia repair with biologic mesh and repair of small-bowel serosal tear.Explant #2 device date: (b)(6) 2021 (hospitalization (b)(6) 2021).(b)(6) 2021: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnoses: incarcerated ventral hernia, partial small bowel obstruction, abdominal pain.Postoperative diagnoses: recurrent incarcerated ventral hernia, partial small bowel obstruction, abdominal pain, bowel adhesions.Anesthesia: general.Estimated blood loss less than 15 ml.¿ procedure: ¿after appropriate informed consent was obtained, patient was brought to the operating room, placed supine on the operating room table.Bilateral lower extremity sequential compression devices were placed.The patient was successfully intubated.Foley catheter was then placed to drain the bladder.Patient¿s abdomen was prepped and draped in usual sterile fashion.A 5-mm incision was made in the left upper quadrant for insertion of the veress needle.After sufficient co2 insufflation 8-mm trocar was placed under direct visualization.An 8-mm trocar was then placed in the left midabdomen.8-mm trocar was placed in the left lower abdomen.Patient was placed in trendelenburg position with the left side rotated up.I removed my gown and gloves, took a place at the da vinci console, and the da vinci robot was docked in position.The patient had significant amount of adhesions of both omentum as well as small bowel and colon to the anterior abdominal wall.I performed an extensive laparoscopic enterolysis using both blunt dissection and electrocautery.I was able to dissect most of the omentum as well as the small bowel from the anterior abdominal wall.However, the area of incarceration, which was at the inferior edge of the mesh from previous hernia repair with the bowel densely adherent to the mesh, i could not develop a clear plane.Additionally, i had some bleeding from the anterior abdominal wall.Initially, i suspected it could have been just a small superficial vessel.However, then i had concern that it could be an epigastric vessel due to the amount of the blood.Therefore, decision was made to convert to exploratory laparotomy.I scrubbed back into the case, put on fresh gown and gloves.The da vinci robot was undocked after laparoscopic instruments were removed.I made a midline incision following the previous midline incision.When l encountered the mesh, i had to divide the mesh using mayo scissors as it was very thick and dense and fibrotic.As i divided the fascia and the mesh along the length of the incision, as i neared the inferior aspect of the mesh, there were a number of adhesions to the colon.These were divided using sharp dissection.A small serosal tear was made in the bowel.This was anticipated given the extent of the patient's disease from her previous operation.It was repaired using 3-0 silk suture in lembert fashion.There was no occlusion of the lumen after repair.I continued to dissect the small bowel out of the hernia defect, and there were actually 3 separate hernia defects with bowel incarcerated in each of them.Addition [sic] enterolysis was performed until all the bowel was completely reduced.There was some mesh that had folded up over itself at the anterior aspect that the bowel had been densely adherent to.I sharply dissected the bowel away from this mesh and then explanted this mesh, dividing it from surrounding adhesions, and sent it to pathology.I was then able to excise additional mesh that was along the midline to allow me to place new mesh to close the defect.I thoroughly irrigated the abdomen.I found the area of the oozing and i placed 2-0 vicryl suture both proximally and distally to the bleeding, and the bleeding stopped.I then chose a 16 x 20-cm piece of biologic mesh.The hernia defect was 14 x 6 cm across.I cut the mesh down slightly so it could be accommodated in the abdomen and then i used 2-0 pds to place sutures 1 cm apart around the entire periphery of the mesh.The mesh lay in good position.All the hernia defects were covered above the level of the mesh.I then reapproximated the fascia using 2-0 pds in running fashion.Exparel was injected into the fascia and into the skin.Staples were used to reapproximate the skin edges of the incision site as well as the trocar sites.The patient tolerated the procedure well.Patient was extubated and transferred to the post-anesthesia care unit in stable condition.Sponge and needle count correct x2.¿.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.